BBC NEWS Americas Africa Europe Middle East South Asia Asia Pacific
BBCi NEWS   SPORT   WEATHER   WORLD SERVICE   A-Z INDEX     

BBC News World Edition
 You are in: Health  
News Front Page
Africa
Americas
Asia-Pacific
Europe
Middle East
South Asia
UK
Business
Entertainment
Science/Nature
Technology
Health
Medical notes
-------------
Talking Point
-------------
Country Profiles
In Depth
-------------
Programmes
-------------
BBC Sport
BBC Weather
SERVICES
-------------
EDITIONS
Thursday, 18 July, 2002, 13:40 GMT 14:40 UK
Ban proposed for herbal medicine
pill
Kava-kava is a widely-used supplement
A government watchdog is considering banning the use of Kava-kava as a herbal supplement after patients reported liver problems.

Even its use as an ingredient in some foods could be outlawed.

The Medicines Control Agency (MCA) has launched a public and industry consultation on the future of the herb - used for many years as a remedy for anxiety and restlessness.


Our advice is that it would be prudent for anyone taking such products to stop taking them

Professor Alasdair Breckenridge, CSM
The Committee for the Safety of Medicines (CSM) looked at its safety record in December, and stocks of the herb were withdrawn from shops.

However, the MCA's investigations have revealed 68 cases worldwide in which Kava-kava has been linked to liver problems.

These have led to six liver transplants - and three deaths.

In the UK there have been three suspected cases of Kava-kava linked liver toxicity.

People or companies with a view on the herb have until the end of September to make their views known to the MCA.

Firm warning

In the meantime, Professor Alasdair Breckenridge, chairman ofthe Committee on Safety of Medicines, is urging consumers not to take the supplement.

He said: "Given the safety concerns surrounding the use of medicinal products containing the herbal ingredient Kava-kava, our advice is that it would be prudent for anyone taking such products to stop taking them.

"There should not be any adverse effects from stopping Kava-kava abruptly.

"If anyone taking Kava-kava feels unwell or has concerns about possible liver problems, they should stop taking it and seek medical advice."

See also:

18 Dec 01 | Health
Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Health stories are at the foot of the page.


E-mail this story to a friend

Links to more Health stories

© BBC ^^ Back to top

News Front Page | Africa | Americas | Asia-Pacific | Europe | Middle East |
South Asia | UK | Business | Entertainment | Science/Nature |
Technology | Health | Talking Point | Country Profiles | In Depth |
Programmes